Football Sport

Acute anaphylactic reaction: Medical emergency in footballers

Dr JOSEPH KABUNGO
ONE of my regular followers from Kitwe, Mr Casmiro Suse wants to get an insight of the possibility of a player suffering a life threatening allergic reaction.
Allergies to different forms of substances are a common feature in many settings and sport is no exception.
Different people will say that certain drugs give them a skin rash and others will attribute the reactions to different foodstuffs.
Allergic reactions have got a wide range of causes and this makes it necessary for quick identification and treatment to limit health implications.
Some allergic reactions are severe such that they can be life threatening if not treated.
Soccer players are always travelling and encounter different environmental challenges.
Though allergic reactions differ and it is the anaphylaxis shock that I will address in this column.
All the teams must be ready with appropriate competences and availability of emergency drugs and basic lifesaving equipment.
It is saddening that many a time the reaction to bad events is only taken as an after thought.
Just like Government through the Ministry of Health has invested in the health care of the citizens, individual clubs must also invest in the health care of its players.
The picture that is currently prevailing in our country is where a team has what I call “Travelling Doctors”, who are just there with no appropriate competences to handle any medical emergency.
I think it is time to move away from the “travelling doctor syndrome” and take medical issues seriously.
It is not the ‘Travelling Doctor “under discussion but it is the severe allergic reaction (Anaphylactic) which has made me to briefly talk about this.
Mr. Suse is right to raise this important subject at this point, especially after having had a look at sudden cardiac arrests.
Life is precious and it is the duty of the medical profession to stand for what is correct and help in saving lives.
Some of the possible medical emergencies which can occur include hypoglycaemia, acute asthmatic attack, acute generalised seizures, diabetic emergencies, sudden cardiac attack and anaphylactic shock among others.
Medical emergencies can occur at sports facilities just like they can happen outside, and it is for this reason that I want to highlight one important medical emergency that needs identification and treatment.
This is a condition, which I have already referred to as anaphylactic shock or acute anaphylactic reaction.
It is common for people to mention the term shock in different kinds of scenarios but for the sake of this week’s discussion, I will bring out the features relating to anaphylactic shock or reaction.
Shock in simple terms is referred to as impaired tissue perfusion.
This means that different tissues of the body are not able to get the normal blood flow as required.
There are mainly four different types of shock that are identified and these are hypovolaemic shock, septic shock, cardiogenic shock and neurogenic shock.
Anaphylaxis is defined as an acute allergic reaction, usually but not always mediated by an immunological type 1 hypersensitivity reaction.
This results in the body cells known as basophils and mast cells releasing chemical substances in the body which results in the clinical picture seen in anaphylactic reaction.
Anaphylactic shock is really the end stage of this reaction and since sports men and women are always travelling it is important that this condition is quickly diagnosed and treated.
In an acute anaphylaxis it is mainly the respiratory system and the cardiovascular system, which become a source of concern because of the severity of signs and symptoms.
Acute anaphylaxis is mainly common in patients or athletes with history of having allergic reactions.
The allergic reaction can be to food, insect bites such as bee stings and in atopic individuals such as those suffering from asthma and eczema.
Drugs are also notorious in causing some anaphylactic reactions and these drugs include penicillin antibiotics which are widely used, radiopaque contrast media such as the one used in doing barium meal or swallow in the investigations of certain conditions affecting the gastro-intestinal tract (GIT), local anesthetic medicines and streptomycin which is a common drug used in treating patients with TB relapse.
It is important that a good medical history must be taken in athletes so that drugs which they react to can be identified.
It is important that adequate emergency measures are put in place especially when treating athletes on the field who acutely sustain lacerations and a local anesthetic has to be used to facilitate suturing.
Insect bites have also been shown to cause acute anaphylaxis just like eating certain types of nuts.
Even though acute anaphylaxis, which can lead to shock, is not that common, it is important that measures are in place either in camp or during training to adequately treat anaphylaxis.
Typically anaphylaxis does not occur on first exposure but this occurs on second or third exposure to the drug, and may occur following administration of very small amounts.
The life threatening signs and symptoms of anaphylactic reaction involve the skin and two other body systems mainly, the respiratory and cardiovascular systems.
Some of the signs and symptoms include itching or pruritus of the lips, tongue and the palate.
The other oral manifestations of anaphylaxis are swelling or edema of the tongue and lips.
The skin will show flushing, itching and an obvious skin reaction known as uticaria.
Some people will start having abdominal pains, vomiting, nausea and diarrhoea as the main presentation of anaphylaxis.
Respiratory signs will be coughing, tightness in the chest or throat, difficulties in breathing, hoarseness of voice and some will actually not be able to speak.
Other individuals will collapse or they might complain of faintness, chest pains, low blood pressure and some with cardiac arrest.
In any medical sports emergency bag, a drug known as adrenaline is a must have in order for the anaphylactic reaction to be effectively treated.
Other drugs that might be of help include salbutamol or ventolin and also intravenous fluids especially were the blood pressure has drastically dropped.
For questions and comments write to: Dr Kabungo Joseph
Email: zengajk@yahoo.com or kateulejk@gmail.com

Send Your Letters

Facebook Feed

Ad1